Kansas, 2014Hail in Kansas, September 23, 2014
September 23, 2014 · NWS GLD · 3 events in 2 counties and zones
During the late afternoon and early evening a couple severe thunderstorms developed and moved across West Central Kansas. 25 inches in diameter was reported south of Leoti.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon and early evening a couple severe thunderstorms developed and moved across West Central Kansas. Large hail up to 1.25 inches in diameter was reported south of Leoti.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 23, 2:39 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Sep 23, 2:39 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
239 PM MDT TUE SEP 23 2014
.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 238 PM MDT TUE SEP 23 2014
LATEST SATELLITE AND UPPER AIR ANALYSIS INDICATE A CLOSED UPPER
LEVEL LOW OVER THE NORTHERN PLAINS. EXTENDING SOUTH FROM THE UPPER
LEVEL LOW IS AN UPPER LEVEL TROUGH AXIS. AT THE SURFACE A TROUGH
WAS MOVING EASTWARD. ALONG THE TROUGH AND UNDER UPPER LEVEL TROUGH
AXIS SOME SHOWERS WERE BEGINNING TO DEVELOP OVER KIT CARSON AND
CHEYENNE COUNTIES.
THROUGH THE REST OF THE AFTERNOON EXPECT THE SURFACE TROUGH TO
CONTINUE MOVING EASTWARD AHEAD OF THE UPPER LEVEL TROUGH AXIS...WITH
STORMS DEVELOPING ALONG THE SURFACE FEATURE. MORE ISOLATED STORMS
WILL DEVELOP BEHIND THE SURFACE TROUGH AHEAD OF AN UPPER LEVEL
TROUGH AXIS. STORM COVERAGE WILL INCREASE TOWARD LATE AFTERNOON AS
THE STORMS MOVE EAST INTO HIGHER INSTABILITY.
THIS EVENING STORM COVERAGE WILL REACH A PEAK THEN GRADUALLY
DIMINISH AS SURFACE HEATING DISSIPATES. OVERNIGHT KEPT IN SOME VERY
LOW CHANCES TO ACCOUNT FOR SOME LINGERING LIFT PRIOR TO THE UPPER
LEVEL TROUGH AXIS MOVING EAST OF THE AREA. MEANWHILE THE SURFACE
TROUGH MOVES ROUGHLY HALFWAY THROUGH THE AREA BEFORE WASHING OUT.
WEDNESDAY DRY AND SLIGHTLY WARMER CONDITIONS WITH LIGHT WINDS CAN BE
EXPECTED BEHIND THE UPPER LEVEL TROUGH AXIS. THE SURFACE TROUGH
MOVES THROUGH THE AREA WITH WINDS TURNING TO THE NORTHWEST THEN THE
EAST BEHIND IT.
.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 114 PM MDT TUE SEP 23 2014
A SYSTEM DIGGING INTO THE GREAT BASIN WILL CAUSE UPSTREAM RIDGE
AMPLIFICATION WHICH WILL BE THE DOMINANT FEATURE AT LEAST THROUGH
THE WEEKEND. DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES ARE
EXPECTED. THE WESTERN TROUGH WILL BECOME CLOSED LOW AND MAKE ONLY
VERY SLOW PROGRESS TOWARDS THE ROCKIES. THE FIRST HINT OF
PRECIPITATION CHANCES ASSOCIATED WITH THAT SYSTEM DOES NOT ARRIVE
UNTIL MONDAY AT THE EARLIEST. BY THAT TIME IT IS WEAKENING AND
TRACKING ACROSS THE NORTHERN ROCKIES. WILL CARRY SOME LOW POPS
DURING THAT TIME PERIOD BUT PATTERN DOES NOT LOOK VERY GOOD FOR
PRECIPITATION CHANCES. TEMPERATURES WILL BEGIN A SLOW COOLING
TREND OVER THE WEEKEND...REACHING NEAR NORMAL BY EARLY NEXT WEEK.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1151 AM MDT TUE SEP 23 2014
VFR CONDITIONS FORECAST FOR THE 18Z TAFS. MAIN ISSUE WILL BE THE
TIMING OF THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING.
ANTICIPATE STORMS TO INITIALLY FORM ALONG A SURFACE TROUGH THAT IS
CURRENTLY MOVING IN FROM THE WEST. THE STORMS WILL THEN MOVE
EASTWARD. AM THINKING THE COVERAGE WILL BE SPARSE ENOUGH TO NOT
NECESSITATE A MENTION IN THE KGLD TAF BUT WILL BE ENOUGH TO
MENTION IN THE KMCK TAF. BEHIND THE TROUGH WINDS WILL TURN TO THE
WEST TONIGHT THEN THE NORTHWEST WEDNESDAY.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&
SHORT TERM...JTL
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Sep 23, 10:30 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1030 AM MDT TUE SEP 23 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241630-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1030 AM MDT TUE SEP 23 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
DURING THE LATE AFTERNOON AND EARLY EVENING SCATTERED STRONG TO
SEVERE THUNDERSTORMS ARE EXPECTED EAST OF A TRIBUNE TO COLBY AND
MCCOOK LINE. LARGE HAIL UP TO HALF DOLLAR SIZE WILL BE THE PRIMARY
THREAT...ALTHOUGH DAMAGING WINDS CANNOT BE RULED OUT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED. ANY SEVERE WEATHER REPORTS BY
PHONE OR THROUGH SOCIAL MEDIA ARE APPRECIATED.
JTL
In the hours before
Special weather statement, Sep 23, 3:19 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM CDT TUE SEP 23 2014
KSZ042-232130-
WICHITA KS-
419 PM CDT TUE SEP 23 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WICHITA COUNTY UNTIL 430
PM CDT...
AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF LEOTI...MOVING EAST AT 15 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LEOTI AND MARIENTHAL.
LAT...LON 3846 10152 3856 10113 3831 10113 3830 10151
TIME...MOT...LOC 2118Z 268DEG 15KT 3839 10144
DR
Hail, Wichita
- When
- September 23, 3:50 PM CST
- Where
- Wichita County, 4.27 mi NW of Lydia
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 38.320, -101.360
Lost electricity for a little while. Hail fully covered the ground with mostly smaller hail sizes.
Hail, Wichita
- When
- September 23, 4:03 PM CST
- Where
- Wichita County, 0.54 mi E of Lydia
- Measured
- 1 in hail
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 38.280, -101.290
Ground completely covered the ground. Hail damage to gutter. Time estimated by radar.
Hail, Greeley
- When
- September 23, 5:17 PM MST
- Where
- Greeley County, 14.35 mi WNW of Horace
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.550, -102.030
Mostly pea-sized, but a few stones were quarter sized. Time estimated by radar.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Florida, September 23 to 24, 2014$3.7 million · 5 events
- Flooding in Texas, September 23, 2014$501,000 · 3 events
- Flash Flood in Kansas, September 23 to 24, 2014$100,000 · 1 event
- Flash Flood and Hail in Kansas, September 23, 20141 in hail · 17 events
- Flash Flood in New Mexico, September 23, 2014$20,000 · 1 event
- Lightning Strike in Florida, September 23, 20141 injured · 1 event
- Hail and Damaging Winds in Nebraska, September 23, 20141.5 in hail · 7 events
- Flood and Heavy Rain in Kansas, September 23, 20146 events
- Heavy Rain in Florida, September 23, 20141 event
- Marine Thunderstorm Wind in Gulf of Mexico, September 23, 20141 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 23, 20141 event
- Hail in Nebraska, September 23, 20140.88 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538838, 538840, 538841.